How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr_Anderson Your Own Question
Dr_Anderson
Dr_Anderson, Doctor
Category: Mental Health
Satisfied Customers: 335
Experience:  Psychiatrist
66203730
Type Your Mental Health Question Here...
Dr_Anderson is online now
A new question is answered every 9 seconds

I have been taking 150 mg of bupropion and 30 mg of Cymbalta for a couple of months now. I

This answer was rated:

I have been taking 150 mg of bupropion and 30 mg of Cymbalta for a couple of months now. I take both at the same time in the morning. I get pretty tired around the middle part of the day since taking these drugs. I know both are time release. I would like to know if it would be beneficial to take the Cymbalta at night since it may be causing the drowsiness, or if it may make it impossible to wake up in the a.m. Any advice on taking these two drugs together would be beneficial. Also, I take 50-100 mg of Trazodone as needed for sleep right at bedtime.

Dr_Anderson :

Greetings, and thank you for your question. Buproprion (Wellbutrin) tends to be activating, so it is unlikely the Wellbutrin is leading to your mid-day drowsiness. Cymbalta can be sedating for some people, and so it is the most likely candidate for your sleepy feeling. Moving the Cymbalta to evening should alleviate the sleepiness.

Dr_Anderson :

The ideal way to do this is not just to move it to evening, but to "step it forward." To do this, go from taking it in the morning to taking it around noon or lunch time. Do that for a day or so, depending upon how quickly you wish to get it to evening. Next, take it for a day or two at dinner. Finally, move it to night. If anywhere along this step-forward the drowsiness stops, then HOLD at that time.

Dr_Anderson :

For example, if you move it to noon and the sleepy feeling goes away, then keep it at noon.

Dr_Anderson :

This is a reason to give it a few days at each new time of administration - to allow your body to catch up to the new dose and determine if that timing works well.

Customer:

ok, great. I will try that. Also, I know that alcohol is supposed to be avoided while taking these medications. Is it okay to have a glass or two of wine every once in a while?

Dr_Anderson :

Yes, it is, as long as you do not use the alcohol to "chase" the meds. :)

Dr_Anderson :

Also, I'd try to avoid alcohol within 2 hours of the medication being taken.

Customer:

Sure. Sounds good.

Customer:

One last question, I have noticed a bit of short-term memory loss. Can this be associated with the medications, and if so, will it ever go away without stopping the therapy?

Dr_Anderson :

Quite possible it will go away. Was the STM loss prior to the medications, or since they have been added? Wellbutrin tends to actually HELP with that, which is good; so does Cymbalta. But, for some people, they note a slight mental sluggishness or cognitive problems when initially starting the medications. The very condition for which the meds are being prescribed can also lead to STM issues.

Dr_Anderson :

So with continued use, and especially as things improve, if the memory issues persist (or worsen!) then I'd be sure to tell your doctor about it.

Dr_Anderson :

(if you haven't already)

Customer:

I have just had the stm loss since taking the meds, never before. I actually usually have a very good memory, so it's kind of scary to start having it.

Dr_Anderson :

Then it is likely a medication side effect. As noted above, it *ought* to resolve with continued use of the medications, but if it does not then a switch may be in order.

Dr_Anderson :

In the mean time, if there are things you find yourself more prone to forget, provide yourself with some memory aids to help not lose track of those things.

Customer:

Okay, thank you very much for your help.

Dr_Anderson :

You are welcome! Best wishes to you, and please let me know if I may be of further service.

Dr_Anderson :

Regards,

Dr_Anderson :

Dr. Anderson

Dr_Anderson and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions